Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 73, NWS Glasgow, MT

July 8, 20214 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 8, 2021, 4:02 PM MDT for 4 counties in Montana. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 4:02 PM MDT (22:02 UTC)
Expired
Jul 8, 2021, 5:00 PM MDT
In force
58 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McCone County, MT, Richland County, MT, Roosevelt County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 105 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:04 PM MDTTSTM WND GST 705 Sw Volt, MTTRAINED SPOTTER ESTIMATED 70 MPH WIND GUSTS, ALONG WITH PEA SIZE HAIL AND PLENTIFUL RAIN.
Jul 8, 4:21 PM MDTNON-TSTM WND GST 623 Ene Wolf Point, MTASOS STATION KOLF WOLF POINT AIRPORT.
Jul 8, 4:25 PM MDTTSTM WND GST 623 Ene Wolf Point, MTASOS STATION KOLF WOLF POINT AIRPORT.
Jul 8, 4:50 PM MDTHAIL 0.88Poplar, MTPEA TO NICKEL SIZED HAIL REPORT ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS55 KGGW 082202
SVRGGW
MTC055-083-085-105-082300-
/O.NEW.KGGW.SV.W.0073.210708T2202Z-210708T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
402 PM MDT Thu Jul 8 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Western Roosevelt County in northeastern Montana...
  East central Valley County in northeastern Montana...
  Northeastern McCone County in northeastern Montana...
  Northwestern Richland County in northeastern Montana...

* Until 500 PM MDT.

* At 402 PM MDT, severe thunderstorms were located along a line
  extending from near Lustre to 9 miles southwest of Wolf Point,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wolf Point, Poplar, Brockton, Lustre, Sprole and Volt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4854 10476 4792 10478 4800 10584 4843 10590
TIME...MOT...LOC 2202Z 267DEG 33KT 4837 10582 4804 10582 

HAIL...0.75IN
WIND...60MPH
 
$$

NWS Glasgow
2 follow-up statements
618 
WWUS55 KGGW 082227
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
427 PM MDT Thu Jul 8 2021

MTC055-083-085-105-082300-
/O.CON.KGGW.SV.W.0073.000000T0000Z-210708T2300Z/
Roosevelt MT-Valley MT-McCone MT-Richland MT-
427 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WESTERN ROOSEVELT...EAST CENTRAL VALLEY...NORTHEASTERN MCCONE AND
NORTHWESTERN RICHLAND COUNTIES...

At 427 PM MDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Bredette to 7 miles east of Wolf
Point, moving east at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Wolf Point, Poplar, Brockton, Lustre, Sprole and Volt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4854 10476 4792 10478 4800 10584 4843 10590
TIME...MOT...LOC 2227Z 267DEG 33KT 4838 10548 4805 10549 

HAIL...<.75IN
WIND...70MPH
 
$$

NWS Glasgow
TFJ
787 
WWUS55 KGGW 082236
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
436 PM MDT Thu Jul 8 2021

MTC105-082246-
/O.CAN.KGGW.SV.W.0073.000000T0000Z-210708T2300Z/
Valley MT-
436 PM MDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VALLEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.

LAT...LON 4854 10476 4792 10478 4797 10550 4847 10550
TIME...MOT...LOC 2236Z 267DEG 33KT 4838 10538 4805 10539 

$$

MTC055-083-085-082300-
/O.CON.KGGW.SV.W.0073.000000T0000Z-210708T2300Z/
Roosevelt MT-McCone MT-Richland MT-
436 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL ROOSEVELT...NORTHEASTERN MCCONE AND NORTHWESTERN RICHLAND
COUNTIES...

At 436 PM MDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Bredette to 9 miles southwest of
Poplar, moving east at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Poplar, Brockton and Sprole. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4854 10476 4792 10478 4797 10550 4847 10550
TIME...MOT...LOC 2236Z 267DEG 33KT 4838 10538 4805 10539 

HAIL...<.75IN
WIND...70MPH
 
$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:49 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 1:49 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
149 PM MDT Thu Jul 8 2021

.DISCUSSION...

Severe thunderstorms have emerged sooner than expected today.
Office staff is in severe weather operations now.

General idea is that the environment for severe thunderstorms is
ripe and will persist through the rest of this afternoon and
evening.

Threat for severe thunderstorms will return again tomorrow, but
will overall be lessened.

Rest of the forecast was left to automated processes.

&&

.AVIATION...

PATTERN: The atmosphere is primed for severe thunderstorms with a
surface low pressure trough, significant moisture, and a favorable
wind field. Expect thunderstorms coverage and intensity to
strengthen this afternoon and evening, especially east of MT-
Highway 24.

FLIGHT CONDITIONS: Mainly VFR, then briefly LIFR for NE MT TAF
sites if a thunderstorm happens to pass directly overhead.
Amendments may be needed.

WINDS: Light and variable early, then erratic and gusty this
afternoon and evening near the stronger storms. After about 03Z,
becoming light and variable again.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jul 8, 3:15 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND GST     6 N GLASGOW             48.28N 106.64W
07/08/2021  E60 MPH          VALLEY             MT   PUBLIC

&&
Local storm report, Jul 8, 3:35 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
335 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     4 N GLASGOW             48.25N 106.64W
07/08/2021  M83 MPH          VALLEY             MT   MESONET

            AMBIENT PERSONAL WEATHER STATION.

&&
Local storm report, Jul 8, 3:43 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
343 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     4 N GLASGOW             48.25N 106.64W
07/08/2021  M63 MPH          VALLEY             MT   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
            N GLASGOW.

&&
Local storm report, Jul 8, 3:45 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
345 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     2 NNW GLASGOW           48.22N 106.65W
07/08/2021  M83 MPH          VALLEY             MT   MESONET

            AMBIENT WEATHER STATION.

&&
Special weather statement, Jul 8, 3:46 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Glasgow MT
346 PM MDT Thu Jul 8 2021

MTZ017-020-062-082230-
Western Roosevelt MT-Eastern Roosevelt MT-
Central and Southern Valley MT-
346 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOSEVELT AND EAST
CENTRAL VALLEY COUNTIES UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lustre, or 28 miles northwest of Wolf Point, moving
east at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bredette, Lustre and Volt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.

LAT...LON 4824 10618 4848 10619 4855 10490 4811 10494
TIME...MOT...LOC 2145Z 279DEG 43KT 4838 10608

NWS Glasgow
Local storm report, Jul 8, 3:51 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
351 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     11 N VANDALIA           48.51N 106.91W
07/08/2021  M64 MPH          VALLEY             MT   MESONET

            MESONET STATION MTM34 10.9 N VANDALIA
            (MT-MESO).

0312 PM     TSTM WND GST     2 NNE GLASGOW           48.22N 106.62W
07/08/2021  M56 MPH          VALLEY             MT   ASOS

            ASOS STATION KGGW GLASGOW AIRPORT (ASOS).

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:01 PM MDTSpecial Weather StatementGGW44 min
Jul 7, 6:44 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips39 min
Jul 7, 7:27 PM MDTSpecial Weather StatementGGW48 min
Jul 7, 8:05 PM MDTSpecial Weather StatementGGWPrairie40 min
Jul 7, 8:31 PM MDTSpecial Weather StatementGGWPrairie44 min
Jul 7, 8:51 PM MDTSpecial Weather StatementGGWPrairie39 min
Jul 7, 9:02 PM MDTSpecial Weather StatementGGWMcCone43 min
Jul 8, 4:37 AM MDTSpecial Weather StatementGGWSheridan53 min
Jul 8, 5:25 AM MDTSpecial Weather StatementGGWSheridan50 min
Jul 8, 12:37 PM MDTSpecial Weather StatementGGW38 min
Jul 8, 12:45 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley60 min
Jul 8, 1:15 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley60 min
Jul 8, 1:22 PM MDTSpecial Weather StatementGGWDaniels38 min
Jul 8, 1:35 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan55 min
Jul 8, 2:11 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley64 min
Jul 8, 2:26 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan64 min
Jul 8, 2:50 PM MDTSevere Thunderstorm WarningGGWMcCone, Valley55 min
Jul 8, 3:21 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan54 min
Jul 8, 3:36 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Valley54 min
Jul 8, 3:46 PM MDTSpecial Weather StatementGGWRoosevelt44 min
Jul 8, 4:14 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan61 min
Jul 8, 4:57 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt63 min
Jul 8, 5:18 PM MDTSpecial Weather StatementGGWWibaux42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.